Arizona, 2015Damaging Winds and Heavy Rain in Arizona, August 27, 2015
August 27, 2015 · NWS PSR · 10 events in 1 county or zone
Thunderstorms developed across portions of south central Arizona during the afternoon on August 27th, and many of them affected the greater Phoenix metropolitan area. Due to a combination of elevated moisture and instability and moderately strong winds aloft, the stronger storms were able to produce strong, damaging microburst winds, in addition to locally heavy rain and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $223,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across portions of south central Arizona during the afternoon on August 27th, and many of them affected the greater Phoenix metropolitan area. Due to a combination of elevated moisture and instability and moderately strong winds aloft, the stronger storms were able to produce strong, damaging microburst winds, in addition to locally heavy rain and small hail. The storms produced a wide variety of damage and impacted a number of communities, including Peoria, Glendale, Surprise, central Phoenix and Tempe. Numerous trees and power poles were blown down, metal carports were ripped apart and significant damage occurred to a mobile home park near Phoenix Metro Center. Heavy rain, with rain rates approaching 2 inches per hour, led to urban flooding in Superior.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 27, 1:10 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 27, 1:10 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
110 PM MST THU AUG 27 2015
.UPDATE...AVIATION DISCUSSION.
&&
.SYNOPSIS...
HIGH PRESSURE SHIFTING TO THE SOUTHEAST OF THE REGION IS BEGINNING TO
BRING IN SOME DRIER CONDITIONS FROM THE WEST...BUT MODEST MONSOON
MOISTURE WILL STILL PERSIST FROM PHOENIX EASTWARD TODAY. STARTING
FRIDAY THE DRIER AIR WILL PUSH FURTHER EAST CONFINING RAIN CHANCES
TO HIGHER TERRAIN AREAS EAST OF PHOENIX. TEMPERATURES THROUGH THE
WEEKEND WILL REMAIN ABOVE NORMAL WITH LOWER DESERT TEMPERATURES
AROUND 110 DEGREES ACROSS SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA.
&&
.DISCUSSION...
A SOUTHWEST FLOW ALOFT IS EVIDENTLY SEEN IN IR SATELLITE IMAGERY FROM
A LONG LOOP DURING THE OVERNIGHT HOURS TO CURRENT TIME...WITH CLOUDS
CLEARING ACROSS CENTRAL ARIZONA AND LOCATIONS ALONG THE RIM AND
SOUTHERN ARIZONA. A RATHER LARGE MCS FEATURE PRESENT OVERNIGHT ACROSS
FAR SOUTHERN SONORA WEAKENED AND MOVED NORTHWEST TOWARDS BAJA AFTER
15Z THIS MORNING...INTO AN AREA OF HIGHER PWAT VALUES. PER MORNING
RAOB SOUNDINGS FROM TUS...PSR AND 1Y7...AVAILABLE MOISTURE IS
CERTAINLY PRESENT AND MEASURING ABOVE AVERAGE FOR THIS TIME OF YEAR.
HOWEVER...A SOUTHWEST FLOW IS DEFINITELY IN PLACE ACROSS ALL AZ UPPER
AIR PLOTS. CONFLUENT FLOW ALOFT WILL LIKELY BE OUR CONVECTIVE
INHIBITOR FOR TODAY STORM WISE...AND WITH CLEARING SKIES AND
TEMPERATURES ALREADY RUNNING 4-6 DEGREES ABOVE THIS TIME
YESTERDAY...THERE ISN'T A DOUBT WE WILL SEE ANOTHER ABOVE AVERAGE
TEMPERATURE DAY ACROSS THE CENTRAL AND LOWER DESERTS. CURRENT
FORECAST IS IN GOOD SHAPE AT THIS TIME.
.PREVIOUS DISCUSSION.../300 AM MST 27 AUG/...
UPPER HIGH REMAINED FIRMLY ENTRENCHED OVER THE WEST- CENTRAL CONUS
THIS MORNING...WITH RELATIVELY HIGH H5 VALUES AROUND 594DM OVER MUCH
OF ARIZONA PER THE LATEST 00Z PLOT DATA. IR IMAGERY AT 2 AM SHOWED
DISSIPATING MID LEVEL DEBRIS CLOUD ACROSS SRN AZ WITH SKIES PARTLY
CLOUDY TO MOSTLY CLEAR OVER THE SRN DESERT. SURFACE DEWPOINTS OVER
THE DESERTS WERE A BIT ON THE HIGH SIDE...RANGING FROM THE UPPER 50S
TO MID 60S AT 2 AM. ALSO...LATEST RADAR SHOWED A FEW NEW STORMS
POPPING UP NORTH OF THE GREATER PHOENIX AREA...OVER THE CENTRAL
MOUNTAINS.
ALTHOUGH HEIGHTS ARE ON THE HIGH SIDE THE RIDGE WAS CENTERED WELL TO
THE SOUTHEAST OF PHOENIX...ROUGHLY ALONG THE AZ/NM BORDER AND NEAR
THE MEXICAN BORDER. THIS HAS PLACED A SOUTHWESTERLY FLOW ALOFT
ACROSS MOST OF THE STATE AND THIS IS AN UNFAVORABLE DIRECTION TO
BRING STORMS TO THE LOWER AZ DESERTS. OPERATIONAL MODELS AS WELL AS
ENSEMBLE GUIDANCE CONTINUES TO ADVERTISE A MOSTLY SOUTHWESTERLY
STEERING FLOW ACROSS OUR AREA FOR THE NEXT WEEK AS TROFFING ALOFT
SETS UP ALONG THE WEST COAST. THIS WILL CAUSE MOISTURE TO GRADUALLY
THIN OVER THE WESTERN DESERTS AND WILL LEAD TO LOW GRADE MONSOON
CONDITIONS WHERE STORMS WILL BE PRIMARILY CONFINED TO HIGHER TERRAIN
AREAS TO THE EAST OF PHOENIX. OPERATIONAL MODEL RUNS DO NOT
ADVERTISE ANY SIGNIFICANT INVERTED TROFS OR DISTURBANCES TO ROTATE
AROUND THE HIGH...OR TO MOVE THROUGH THE SOUTHWEST FLOW ALOFT...OVER
THE NEXT SEVERAL DAYS AT LEAST...AND WITHOUT ANY SIGNIFICANT FORCING
FEATURE TO CAUSE AN UPRAMP IN STORM CHANCES...THERE IS LITTLE REASON
TO FORECAST MUCH OUTSIDE OF LOW GRADE MONSOON CONDITIONS...OR CLIMO
TYPE POPS FOR THE 7 DAY FORECAST PERIOD.
FOR THE FIRST COUPLE OF DAYS...TODAY INTO FRIDAY...WITH H5 HEIGHTS
STAYING RATHER HIGH AND MOISTURE THINNING WE WILL BE LOOKING AT
HIGH TEMPERATURES WELL ABOVE SEASONAL NORMALS WITH THE HOTTER
WESTERN DESERTS REACHING OR EXCEEDING 110 DEGREES AND THE GREATER
PHOENIX AREA PUSHING 110. OVER THE WEEKEND AND INTO THE FIRST PART
OF NEXT WEEK AS TROFFING SETS UP ALONG THE WEST COAST AND HEIGHTS
FALL OFF...TEMPS WILL COOL STEADILY. BY EARLY NEXT WEEK HIGHS OVER
THE CENTRAL DESERTS WILL DROP TO LEVELS ONLY SLIGHTLY ABOVE SEASONAL
NORMALS WITH PHOENIX REACHING AROUND 104 BY NEXT MONDAY OR TUESDAY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...AND
THROUGH 04Z FRI...SCT-NMRS TSTMS OVER THE DISTANT MOUNTAINS NORTH OF
PHOENIX WILL LIKELY GENERATE A SOUTHWARD MOVING OUTFLOW BOUNDARY
ACROSS THE PHOENIX METRO AREA. SINCE MONSOON MOISTURE IS RELATIVELY
HIGH FOR TODAY...THE SOUTHWARD MOVING OUTFLOW BOUNDARY WILL LIKELY
TRIGGER TSTMS ALONG AND JUST BEHIND THE BOUNDARY AS IT MOVES SOUTH
THRU THE PHOENIX VALLEY. TSTMS WILL DVLP IN THE VICINITY OF VALLEY
AIRPORTS. THEREFORE THROUGH 04Z FRI...SCT-BKN CLDS BASED 8 TO 10
THSD AGL WITH A FEW TSTMS AND GUSTY ERRATIC WINDS. FROM 04Z FRI TO
06Z FRI...SCT-BKN CLDS 8-10 THSD AGL WITH ISOLATED SHWRS. FROM 06Z
FRI TO 16Z FRI...SCT CLDS BASED 8 TO 10 THSD AGL WITH BKN HIGH
CLOUDS.
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
THROUGH 07Z FRI...SCT CLDS 8 TO 10 THSD AGL. SOUTH TO SOUTHWEST WIND
8 TO 10 KNOTS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...DRIER AND WARMER WEATHER WILL SPREAD
INTO REGION FROM THE WEST...HOWEVER A SLIGHT CHANCE OF AFTERNOON AND
EVENING TSTMS IS STILL FORECAST FOR THE MOUNTAINS OF SOUTHERN GILA
COUNTY EACH DAY. HIGH TEMPERATURES THROUGH SUNDAY WILL BE WELL ABOVE
NORMAL WITH HOTTER DESERTS IN EXCESS OF 110...WITH SOME COOLING BACK
TOWARD NORMAL EARLY NEXT WEEK. MINIMUM RELATIVE HUMIDITIES WILL FALL
INTO THE 10 TO 15 PERCENT RANGE OVER THE WESTERN DESERTS BUT STAY
MOSTLY ABOVE 15 PERCENT ACROSS SOUTH CENTRAL ARIZONA EACH DAY WITH
VALUES REACHING 25 PERCENT IN SOUTHERN GILA COUNTY. AFTERNOON
SOUTHWEST WINDS WILL RANGE FROM 10 TO 20 MPH. GOOD OVERNIGHT
RECOVERY IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...DEWEY
PREVIOUS DISCUSSION...CB
AVIATION...VASQUEZ
FIRE WEATHER...VASQUEZ/CB
In the hours before
Special weather statement, Aug 27, 1:05 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
105 PM MST THU AUG 27 2015
AZZ024-272045-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
105 PM MST THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN GILA COUNTY
UNTIL 145 PM MST
AT 104 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MILEPOST 300 ON HWY 60...OR 32 MILES NORTHEAST OF GLOBE. THIS STORM
WAS NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN GILA
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3360 11053 3379 11061 3384 11053 3382 11050
3383 11044 3383 11036 3375 11026
TIME...MOT...LOC 2004Z 328DEG 3KT 3379 11048
CKSpecial weather statement, Aug 27, 1:23 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
123 PM MST THU AUG 27 2015
AZZ022>024-272130-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
123 PM MST THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN MARICOPA COUNTY
UNTIL 230 PM MST
AT 123 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ROUND VALLEY TO 7
MILES SOUTHEAST OF CASTLE HOT SPRINGS...AND MOVING SOUTH AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PHOENIX...GLENDALE...SCOTTSDALE...PEORIA...SURPRISE...EL MIRAGE...
FOUNTAIN HILLS...PARADISE VALLEY...YOUNGTOWN...SUN CITY...ROUND
VALLEY...SUN CITY WEST...BALLANTINE TRAILHEAD...SUGARLOAF MOUNTAIN...
NEW RIVER...CAVE CREEK...CAREFREE...GOLDFIELD RANCH...SURPRISE
STADIUM AND MCDOWELL MOUNTAIN PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3385 11149 3351 11149 3362 11254 3391 11239
3389 11228 3393 11223
TIME...MOT...LOC 2023Z 012DEG 16KT 3381 11159 3388 11230
CKSpecial weather statement, Aug 27, 1:29 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
129 PM MST THU AUG 27 2015
AZZ023-024-272115-
GREATER PHOENIX AREA AZ-SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
129 PM MST THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN GILA AND NORTH CENTRAL MARICOPA COUNTIES
UNTIL 215 PM MST
AT 128 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF SYCAMORE CREEK. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SYCAMORE CREEK...ROUND VALLEY...CAMP CREEK AND SEVEN SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3377 11149 3392 11194 3402 11191 3400 11150
3401 11148 3401 11145
TIME...MOT...LOC 2028Z 278DEG 2KT 3393 11163
CKSpecial weather statement, Aug 27, 2:12 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
212 PM MST THU AUG 27 2015
AZZ027-272145-
SOUTHWEST MARICOPA COUNTY AZ-
212 PM MST THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN MARICOPA COUNTY
UNTIL 245 PM MST
AT 212 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF AJO...OR 31 MILES SOUTH OF GILA BEND. THIS STORM WAS
NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN MARICOPA
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3255 11302 3267 11277 3251 11269 3251 11299
TIME...MOT...LOC 2112Z 057DEG 2KT 3251 11282
CK
Special weather statement, Aug 27, 2:17 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
217 PM MST THU AUG 27 2015
AZZ024-272200-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
217 PM MST THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN GILA AND NORTHEASTERN MARICOPA COUNTIES
UNTIL 300 PM MST
AT 217 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TONTO BASIN...OR 12 MILES NORTHWEST OF ROOSEVELT. THIS STORM WAS
NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SYCAMORE CREEK...TONTO BASIN AND PUNKIN CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3393 11133 3391 11128 3380 11115 3378 11111
3364 11127 3392 11150 3397 11140
TIME...MOT...LOC 2117Z 057DEG 1KT 3382 11125
CKSpecial weather statement, Aug 27, 2:23 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
223 PM MST THU AUG 27 2015
AZZ024-272215-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
223 PM MST THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN GILA AND EASTERN MARICOPA COUNTIES
UNTIL 315 PM MST
AT 223 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROOSEVELT DAM...OR NEAR ROOSEVELT. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROOSEVELT...ROOSEVELT DAM AND TONTO NATIONAL MONUMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3376 11099 3374 11096 3365 11092 3365 11093
3351 11117 3365 11127 3379 11114
TIME...MOT...LOC 2123Z 312DEG 3KT 3372 11116
CKThunderstorm Wind, Maricopa
- When
- August 27, 2:30 PM MST
- Where
- Maricopa County, 15.93 mi NE of Tortilla Flat
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.670, -111.160
Thunderstorms developed across southern Gila County during the afternoon hours on August 27th, and the stronger ones produced strong and gusty outflow winds. At 1430MST a mesonet weather station at the Roosevelt Dam measured a wind gust to 58 mph.
Thunderstorm Wind, Maricopa
- When
- August 27, 2:45 PM MST
- Where
- Maricopa County, 4.67 mi E of Gila Crossing
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 33.290, -112.090
Thunderstorms affected much of the greater Phoenix metropolitan area during the afternoon hours on August 27th, including southern communities such as Ahwatukee. Some of the stronger storms generated gusty and damaging outflow winds, estimated to be in excess of 60 mph. According to a National Weather Service employee, at 1445MST strong winds ripped up a tree with a diameter of 2 feet. The damaged tree was located about 3 miles south of South Mountain Park, along Pecos Road. In addition, numerous branches were torn off of trees in the area.
Thunderstorm Wind, Maricopa
- When
- August 27, 3:20 PM MST to 3:23 PM MST
- Where
- Maricopa County, 4.88 mi NE of Beardsley
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.710, -112.310
Thunderstorms developed over the greater Phoenix metropolitan area during the afternoon hours on August 27th, and due to a combination of elevated instability and wind fields aloft, some of the storms produced strong, gusty and damaging microburst winds. One community that was impacted by the damaging winds was Peoria. According to a report from the public, microburst wind damage was observed about 4 miles northwest of Peoria. Wind gusts estimated to be at least 70 mph tossed a barbeque grill 20 feet; the grill weighed 150 pounds. Additionally, the winds blew down a 30 foot tall tree; the tree had a diameter of 18 inches. The tree fell upon the roof a nearby house. Fortunately there were no injuries reported.
Thunderstorm Wind, Maricopa
- When
- August 27, 3:45 PM MST
- Where
- Maricopa County, 3.99 mi NE of Ennis
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.670, -112.280
Thunderstorms moved across the northwest portion of the greater Phoenix metropolitan area during the afternoon hours on August 27th and some of the stronger storms generated strong gusty and damaging outflow winds. One of the communities that was affected by the strong winds was the town of Peoria. According to local emergency managers, at 1545MST gusty winds estimated to be as high as 70 mph blew down 20 trees near the intersection of West Beardsley Road and North 99th Avenue in Peoria.
Thunderstorm Wind, Maricopa
- When
- August 27, 4:00 PM MST to 4:30 PM MST
- Where
- Maricopa County, 1.34 mi WNW of Glendale Fram Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.540, -112.290
Thunderstorms moved across the western portion of the greater Phoenix metropolitan area during the afternoon hours on August 27th; some of the stronger storms produced gusty and damaging outflow winds estimated to be as high as 70 mph. At 1600MST, local emergency managers reported that power poles were downed on Glendale Avenue from Glen Harbor Boulevard to El Mirage. This location was about 2 miles west of the Glendale Sports Complex. About 30 minutes later, trained weather spotters 4 miles west of Luke Air Force Base reported power poles and power lines downed by the strong thunderstorm outflow winds. No injuries were reported due to the strong winds.
Thunderstorm Wind, Maricopa
- When
- August 27, 4:00 PM MST
- Where
- Maricopa County, 1.34 mi WSW of Sunnyslope
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 33.570, -112.100
Thunderstorms raked the north central portion of the greater Phoenix metropolitan area during the afternoon hours on August 27th; due to a favorable combination of enhanced instability and wind fields aloft, the stronger storms were able to generate strong damaging microburst winds. Some of the areas that were especially hard hit were northern communities such as north Phoenix and North Mountain Park. According to local broadcast media reports, at 1600MST gusty winds estimated to be as high as 80 mph produced significant structural damage to a mobile home park located about 1 mile southeast of the Metro Center Mall. The damage was just east of Interstate 17 and north of West Dunlap Avenue. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 27, 4:09 PM MST
- Where
- Maricopa County, (Luf)luke Afb
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.530, -112.380
Thunderstorms moved across the western portion of the greater Phoenix metropolitan area during the afternoon hours on August 27th, and some of them produced strong and gusty outflow winds. At 1609MST, the official ASOS weather sensor at Luke Air Force Base measured a wind gust to 61 mph.
Thunderstorm Wind, Maricopa
- When
- August 27, 4:35 PM MST to 5:05 PM MST
- Where
- Maricopa County, Peterson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.380, -111.950
Thunderstorms moved across the central portion of the greater Phoenix metropolitan area during the afternoon hours on August 27th; due to a favorable combination of elevated instability and wind fields aloft, the stronger storms produced strong, gusty and damaging microburst winds. One community especially impacted by the damaging winds was Tempe. At 1635MST, local broadcast media reported that a large tree was uprooted 1 mile to the southeast of Arizona Mills Mall in Tempe. Wind gusts were estimated to be as high as 65 mph. Minor structural damage was also reported. About 30 minutes later, the media reported that more trees were blown down 1 mile southeast of Tempe.
Thunderstorm Wind, Maricopa
- When
- August 27, 4:55 PM MST to 5:00 PM MST
- Where
- Maricopa County, 0.58 mi E of Kendall
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 33.450, -111.970
Thunderstorms moved across the central portion of the greater Phoenix metropolitan area during the late afternoon hours on August 27th; due to elevated instability and upper level wind fields, the stronger storms generated gusty and damaging microburst winds. According to local broadcast media reports, at 1700MST, microburst winds estimated to be around 70 mph ripped off a number of metal car ports in the parking lot at the Papago Park Riverwalk Condominiums. The condo was about 1 mile southwest of Papago Park, in the vicinity of far north Tempe. The media also reported that very large trees were uprooted and blown down in the same area, about 2 miles southwest of Papago Park. A Severe Thunderstorm Warning was in effect at the time of the wind damage.
Heavy Rain, Maricopa
- When
- August 27, 5:00 PM MST to 7:00 PM MST
- Where
- Maricopa County, 2.21 mi SE of Kendall
- Reported by
- Amateur Radio
- Coordinates
- 33.430, -111.950
Strong thunderstorms continued across much of the greater Phoenix area during the late afternoon hours on August 27th. Some of the storms produced locally heavy rainfall, affecting central Phoenix communities such as Mesa and Tempe. Peak rainfall rates were measured to be around 2 inches per hour. According to an amateur radio report, one inch of rain was measured within 30 minutes about one mile northwest of Arizona State University in north Tempe. The heavy rain led to the issuance of an Urban and Small Stream Flood Advisory at 1701MST. However, no reports of significant flooding were received.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, August 27 to 31, 2015$2.3 million · 78 events
- Heat in Nevada, August 27, 20151 death · 1 event
- Damaging Wind in Nebraska, August 27, 2015$4.1 million · 61 kt wind · 1 event
- Flash Flooding and Lightning Strikes in South Dakota, August 27, 2015$360,000 · 4 events
- Flash Flood and Flood in Nebraska, August 27 to 28, 2015$300,000 · 2 events
- Hail in Kansas, August 27, 2015$100,000 · 2.75 in hail · 5 events
- Damaging Wind in Arizona, August 27, 2015$20,000 · 56 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 27, 201552 kt wind · 9 events
- Flash Flood and Flooding in Kansas, August 27, 2015$1,000 · 1 in hail · 8 events
- Tropical Storm in Puerto Rico, August 27 to 28, 2015$2,000 · 4 events
- Wildfire and High Wind in Alaska, August 27 to 31, 201565 kt wind · 3 events
- Flash Flood and Hail in Kansas, August 27, 20151.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592970, 593089, 592971, 593086, 593002, 593081, 592972, 592988, 592984, 593846.